Kentucky, 2003

Hail in Kentucky, August 9, 2003

August 9, 2003 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 9, 1:15 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 1:15 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT SAT AUG 9 2003

SHORT TERM... (TONIGHT THROUGH TUESDAY)

THE UPPER LEVEL TROUGH REMAINS ANCHORED OVER THE EASTERN PORTION OF
THE UNITES STATES WITH THE AXIS FROM THE GREAT LAKES INTO CENTRAL
KENTUCKY. THIS PATTERN WILL PERSIST INTO TUESDAY WITH LITTLE CHANGE
IN THE OVERALL WEATHER PARAMETERS. WE WILL CONTINUE TO MENTION
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.
TEMPERATURES WILL TOP OUT BETWEEN 80 AND 85 DEGREES WITH LOW FALLING
INTO THE MID 60S.

EXTENDED... (TUESDAY NIGHT THROUGH SATURDAY)...

MODELS STILL IN AGREEMENT WITH YESTERDAYS THINKING OF BUILDING THE
WESTERN CONUS RIDGE EASTWARD.  IN RESPONSE TO THE BUILDING
RIDGE...THE PERSISTENT EAST COAST TROF IS FORECAST TO LIFT NORTHEAST
BY THE BEGINNING OF THE EXTENDED PERIOD.  HIGH PRESSURE AND THE
RIDGE ALOFT IS FORECAST TO HOLD STRONG THROUGH FRIDAY.  STRONG
LOOKING TROF EXPECTED TO MOVE INTO THE PACIFIC NORTHWEST AROUND 5/6
WITH A SMALLER TROF CROSSING THE NORTHERN PLAINS AND UPPER MIDWEST.
THIS TROF AXIS SHOULD PASS TO OUR NORTH AND DOES NOT APPEAR TO BRING
A RAIN THREAT WITH IT.  HOWEVER...MUCH STRONGER TROF EXPECTED TO
START AFFECTING THE REGION BEYOND THE CURRENT EXTENDED PERIOD.  AS
FOR THE DETAILS TO OUR AREA...NOT MUCH CHANGE IN THE PREVIOUS
FORECAST.  WEDNESDAY NOW LOOKS A BIT DRIER...SO WILL GO AHEAD AND
REMOVE POPS FROM THAT PERIOD...A DRY AND WARM FORECAST IS PLANNED
THROUGH SATURDAY.  00Z OPERATIONAL MOS IN GOOD AGREEMENT WITH 00Z
ENSEMBLES...PREFERRED TO STICK CLOSER TO THE ENSEMBLES FOR THIS
FORECAST.

.LMK...NONE.

JA/MJ
Hazardous weather outlook, Aug 9, 2:40 PM EST, 1 hour 42 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT ACROSS THE
OUTLOOK AREA. THE STRONGEST STORMS WILL PRODUCE SMALL HAIL AND GUSTY
WINDS IN ADDITION TO HEAVY RAINS AND LIGHTNING.

SOME PATCHY DENSE FOG MAY DEVELOP AFTER MIDNIGHT ACROSS AREAS
THAT EXPERIENCED RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON
SUNDAY...MONDAY AND TUESDAY BUT STORM COVERAGE AND STRENGTH ARE
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JA

The radar

The Louisville radar (KLVX), 35 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bullitt

When
August 9, 4:22 PM EST
Where
Bullitt County, Mt Washington
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.050, -85.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376855.